Oklahoma, 2008

Hail in Oklahoma, November 10, 2008

November 10, 2008 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed early in the afternoon and moved into southwest Oklahoma. One of the storms produced quarter size hail in Tillman County before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed early in the afternoon and moved into southwest Oklahoma. One of the storms produced quarter size hail in Tillman County before weakening. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 10, 11:49 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 10, 11:49 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1149 AM CST MON NOV 10 2008

.AVIATION...
APPEARS NAM/RUC ARE DOING BETTER JOB WITH SURFACE MOISTURE FORECAST.
COOL AIR AT SURFACE AND THIN MOIST LAYER ADVECTING INTO WEST CENTRAL
NORTHWEST OK THIS AFTERNOON WILL RESULT IN LIFR CEILINGS AND IFR
VISIBILITIES. MORE INSOLATION ACROSS SOUTHWEST OKLAHOMA SHOULD KEEP
CEILING AND VISIBILITIES HIGHER.  AS HIGHER DEWPOINTS ADVECT INTO
CENTRAL OKLAHOMA LATER TODAY SHOULD SEE LIFR CEILINGS AND IFR
CEILINGS FROM ROUGHLY 2-3Z TO AROUND 10-12Z (OKC/OUN/PNC).  CEILINGS
SHOULD IMPROVE GREATLY AS SURFACE WINDS VEER AFTER 12Z TUESDAY.

&&
SIX

.PREV DISCUSSION... /ISSUED 1107 AM CST MON NOV 10 2008/

UPDATE...
THE CURRENT FORECAST REMAINS ON TRACK. UPPER LOW OVER NORTHERN NEW
MEXICO WILL CONTINUE TO TRACK EAST THIS AFTERNOON AND TONIGHT.
ALTHOUGH ONE LARGE AREA OF RAIN WAS SHIFTING NORTHEAST OUT OF THE
CWA... ADDITIONAL SHOWER ACTIVITY CONTINUES TO DEVELOP OVER
CENTRAL AND SOUTHEAST OKLAHOMA. LATEST RUC CONTINUES TO INDICATE
SYNOPTIC SCALE LIFT OVER THESE AREAS THROUGH THE AFTERNOON.
THEREFORE... NOT SURE THAT THE TEMPORARY END OF PRECIPITATION OVER
THE WESTERN PARTS OF OKLAHOMA AND NORTH TEXAS WILL ADVANCE BEYOND
THE I-35 CORRIDOR... IF IT EVEN MAKES IT THAT FAR. DRYLINE OVER
WEST TEXAS... LOCATED NEAR THE CAPROCK... IS BEGINNING TO SHARPEN
UP A LITTLE AT THIS TIME. LOOK FOR IT TO APPROACH THE FAR
SOUTHWEST PART OF THE CWA LATE THIS AFTERNOON WITH ADDITIONAL
THUNDERSTORM DEVELOPMENT OCCURRING ALONG OR AHEAD OF IT. CURRENT
TEMPERATURE FORECAST GENERALLY LOOKS GOOD FOR TODAY WITH RAIN AND
CLOUDS RESULTING IN LITTLE CHANGE IN THE NORTH WHILE A DECREASE IN
CLOUDS WILL LIKELY RESULT IN TEMPS NEAR 70 IN THE SOUTHWEST. MAY
NEED TO ADJUST THE LOCATION OF THE TEMP GRADIENT LATER TODAY
SHOULD THE WARMER AIR PROGRESS DIFFERENTLY FROM THE CURRENT
FORECAST.

PREV DISCUSSION... /ISSUED 534 AM CST MON NOV 10 2008/

AVIATION...
12Z TAFS - LLWS CONTINUES THIS MORNING IN CENTRAL OK FOR 45-50KT
AT 0.5-1 KM. WIDESPREAD MVFR AND OCCASIONAL IFR AFTER RAIN BEGINS
CONTINUING THROUGH 06Z IN SATURATED BOUNDARY LAYER. RAIN LIKELY
TO INCREASE AGAIN 00-06Z IN RESPONSE TO INCREASING WARM ADVECTION
AND APPROACH OF TRAILING SHORTWAVE. DRYLINE MAY APPROACH KGAG KCSM
KHBR AREAS BY 11/06Z AS SHORTWAVE SWINGS QUICKLY FROM NW TX TOWARD
W OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  49  61  39 /  90  40  10  10
HOBART OK         62  44  65  40 /  60  20   0   0
WICHITA FALLS TX  67  52  70  41 /  70  30  10  10
GAGE OK           52  39  58  31 /  60  30  10   0
PONCA CITY OK     48  43  50  38 /  90  60  20  10
DURANT OK         57  56  71  45 /  90  70  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/01/01
Hazardous weather outlook, Nov 10, 12:25 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1225 PM CST MON NOV 10 2008

OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST MON NOV 10 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
SOUTHERN AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH
TONIGHT.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM ARNETT... TO LAWTON...
TO ADA. THIS AREA ALSO INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON AND CONTINUING INTO THE EVENING HOURS.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM HAIL TO THE
SIZE OF HALF DOLLARS. DAMAGING WIND GUSTS OF 65 TO 70 MPH ARE ALSO
POSSIBLE. THERE IS ALSO A SMALL CHANCE FOR ISOLATED TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH THIS EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS
THIS AFTERNOON AND TONIGHT. AT THE SURFACE... A DRYLINE LOCATED
ACROSS THE TEXAS PANHANDLE AND SOUTHERN HIGH PLAINS... WILL SHARPEN
AS IT MOVES INTO PORTIONS OF FAR SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON. MEANWHILE... MOISTURE WILL CONTINUE TO
SPREAD NORTHWARD THROUGH TONIGHT ACROSS THE AREA. A TEMPORARY BREAK
IN THE RAIN EARLY THIS AFTERNOON... ALONG WITH THE INCREASING
MOISTURE... WILL HELP TO INCREASE INSTABILITIES OVER PARTS OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING
HOURS ALONG AND AHEAD OF THE DRYLINE WITH A FEW STORMS POSSIBLY
BECOMING SEVERE WITHIN THE SLIGHT RISK AREA. THE UNSTABLE AIR...
ALONG WITH THE STRONG WIND SHEAR ASSOCIATED WITH THE STORM SYSTEM...
MAY LEAD TO A FEW OF THE STORMS BECOMING SEVERE. SUPERCELLS ARE
POSSIBLE... BUT THE UNUSUALLY STRONG WINDS ALOFT MAY OVERWHELM THE
AVAILABLE INSTABILITY... RESULTING IN BOW ECHOES STORMS CAPABLE OF
PRODUCING DAMAGING WINDS ALONG WITH LARGE HAIL. HOWEVER... IF
INSTABILITIES CAN BECOME SUFFICIENTLY LARGE... THEN THE WIND SHEAR
COULD SUPPORT ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL
DECREASE AS STORMS MOVE INTO COOLER... MORE STABLE AIR OVER CENTRAL
AND SOUTHEAST OKLAHOMA... ALTHOUGH ISOLATED STRONG WIND GUSTS AND
SMALL HAIL WILL STILL BE POSSIBLE IN THESE AREAS. THE SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A FEW LINGERING THUNDERSTORMS MAY BE ONGOING TUESDAY MORNING EAST OF
INTERSTATE 35. OTHERWISE... DRY WEATHER WILL OCCUR THROUGH THE
WEEKEND.

OTHER HAZARDOUS WEATHER...
FREEZING TEMPERATURES WILL RETURN FOR PARTS OF OKLAHOMA FRIDAY NIGHT
AND CONTINUE THROUGH THE WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

In the hours before

Special weather statement, Nov 10, 1:05 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CST MON NOV 10 2008

OKZ035-036-101915-
JACKSON OK-KIOWA OK-
105 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON AND KIOWA COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF ALTUS AIR FORCE BASE
AT 105 PM CST...MOVING NORTHEAST AT 30 MPH.

HAIL OF AROUND ONE-HALF INCH IS LIKELY.
Special weather statement, Nov 10, 1:19 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
119 PM CST MON NOV 10 2008

TXZ085-086-101935-
WILBARGER TX-WICHITA TX-
119 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA AND WILBARGER
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES WEST OF
HAYNESVILLE TO 11 MILES SOUTHWEST OF ELECTRA AT 119 PM CST...MOVING
NORTHEAST AT 30 MPH. THIS STORMS WILL AFFECT AREAS NEAR ELECTRA AND
HAYNESVILLE. SMALL HAIL IS LIKELY.

PEOPLE IN WICHITA AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Nov 10, 1:34 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CST MON NOV 10 2008

OKZ037-TXZ086-101950-
TILLMAN OK-WICHITA TX-
134 PM CST MON NOV 10 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR TILLMAN AND WICHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER HAYNESVILLE AT 134 PM
CST...MOVING NORTHEAST AT 30 MPH. HAIL BETWEEN ONE-HALF AND
THREE-QUARTERS OF AN INCH IN DIAMETER IS LIKELY.

PEOPLE IN TILLMAN AND WICHITA COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Altus AFB radar (KFDR), 29 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tillman

When
November 10, 1:48 PM CST
Where
Tillman County, 6 mi SW of Grandfield
Measured
1 in hail
Reported by
Public
Coordinates
34.169, -98.764

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134673.